Dr. Roach: It pays to check into lower-cost meds
Dear Dr. Roach: My husband recently was diagnosed with ulcerative colitis. He was prescribed Lialda, and also was told that he would have to take it for the rest of his life. He is scheduled for another colonoscopy in a few weeks.
This is a very expensive medication. We are senior citizens with a limited income. It seems there is a generic form of Lialda; however, his doctor did not prescribe it for him. He is feeling somewhat better on it. I know he is concerned about how he will be able to pay for it. His dosage started with four pills a day. His doctor has lowered it to three at this time.
Is there a less-expensive medication available? His first prescription two months ago put him in the doughnut hole. The first of the new year, he will be ready for a refill.
If there is any advice you can give us about our new condition, we would really appreciate it, as it is quite overwhelming for us at this time. We will have to live with it and manage it as we go.
Dear Anon: Ulcerative colitis is one type of inflammatory bowel disease (the other type is Crohn’s disease). It causes inflammation and ulcers in the colon, and increases long-term risk of colon cancer.
Lialda is a brand name of mesalamine, also called 5-ASA, which reduces inflammation in the colon. I would ask your husband’s doctor about an old formulation of 5-ASA called sulfasalazine. According to my sources, in the U.S. Lialda is about $970 per month, and sulfasalazine is about $45 per month. Sulfasalazine is more likely to have side effects; however, one study showed that it is slightly more likely to prevent flares of ulcerative colitis. If he can tolerate the sulfasalazine, then that might be the best way to go.
Dear Dr. Roach: I’m having a sensation on the balls of my feet, as though I am walking with pads. I have diabetes, but my sugar level is moderate. I have seen three doctors without results. Do you have any thoughts?
Dear B.G.: Anytime I hear symptoms that could be numbness, pain, tingling or burning sensation in someone with diabetes, I think it is diabetic neuropathy until proven differently.
It is not usually hard to diagnose with a filament (to test light touch sensation) and a tuning fork (to test vibration), but occasionally an electrodiagnostic test (i.e., EMG) is necessary.
If your regular or diabetes doctor hasn’t helped, I suggest a neurologist.
Blood sugar levels that are persistently high are more likely to result in diabetic neuropathy, but longstanding diabetes, even when it’s moderately well-controlled, can lead to neuropathy.
Email questions to ToYourGoodHealth@med.cornell.edu.